Texas, 2022

High Wind in Texas, April 13, 2022

April 13, 2022 · NWS AMA · 1 event in 1 county or zone

A strong upper level system continued to move east crossing the Great Plains. This system that brought high winds mainly on the 12th, but there was one high wind gust measured on the 13th as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system continued to move east crossing the Great Plains. This system that brought high winds mainly on the 12th, but there was one high wind gust measured on the 13th as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 13, 1:18 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 13, 1:18 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
218 PM CDT Wed Apr 13 2022

.SHORT TERM...
Gusty westerly winds across much of the Panhandles will decrease
with the setting sun.  The light winds and mainly clear skies will
allow low temperatures to drop into the mid 20's to the lower 30's.

Southerly winds will increase again on Thursday as the lee-side
surface trough reestablishes itself over eastern New Mexico.  Highs
are expected to make it into the upper 60's to the upper 70's.

&&

.FIRE WEATHER...
Critical fire weather conditions are possible across the northwest
and north-central CWA on Thursday where the strongest winds will be
found with the lowest relative humidity. Elevated fire weather
conditions will be possible across mush of the rest of the area.

&&

.LONG TERM...Friday through Tuesday...

With the exception of some patchy elevated fire weather
conditions due to localized lower RH values combined with the
abundance of dry fuels, dry conditions with limited fire weather
conditions overall will continue into the coming weekend. Westerly
flow on Friday will bring above average temperatures into the
Panhandles with high temperatures ranging from the mid 70s to the
mid 80s. A backdoor cold front will move into the Panhandles on
Saturday with northeasterly surface flow bringing high
temperatures back to near average for mid April with some areas
slightly below average. This should be short lived with above
average temperatures returning on Sunday with winds veering to
southerly.

Latest 13/12Z model and numerical data are not in accord going
into early next week. Going into this time frame, plotted latest
NBM outputs given low confidence in other global model data. In
the more dry solutions, low amplitude ridge will build into
central Plains with better moisture transport into central
Oklahoma for precip chances by Tuesday. This would result in fire
weather conditions that would have to be watched closely going
into Tuesday. Some of the more precipitation friendly solutions
bring that moisture plume over the eastern Panhandles with some
dry line convection by Tuesday afternoon. Will have to monitor
closely as we have perhaps some small potential of precipitation.
Confidence of precipitation chances remain low at this time.
Temperatures Monday and Tuesday will remain near to slightly above
average.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                32  74  43  83  41 /   0   0   0   0   0
Beaver OK                  27  71  38  78  36 /   0   0   0   0   0
Boise City OK              24  68  35  77  34 /   0   0   0   0   0
Borger TX                  33  76  43  85  42 /   0   0   0   0   0
Boys Ranch TX              29  75  37  83  38 /   0   0   0   0   0
Canyon TX                  31  75  41  84  39 /   0   0   0   0   0
Clarendon TX               34  74  46  85  44 /   0   0   0   0   0
Dalhart TX                 22  70  32  78  33 /   0   0   0   0   0
Guymon OK                  27  73  37  80  37 /   0   0   0   0   0
Hereford TX                29  75  40  84  40 /   0   0   0   0   0
Lipscomb TX                31  73  43  81  40 /   0   0   0   0   0
Pampa TX                   32  73  43  82  41 /   0   0   0   0   0
Shamrock TX                33  74  45  87  44 /   0   0   0   0   0
Wellington TX              33  76  47  89  45 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for the following zones: Dallam...Hansford...
     Hartley...Hutchinson...Moore...Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for the following zones: Cimarron...Texas.

&&

15/29
Hazardous weather outlook, Apr 13, 1:30 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
230 PM CDT Wed Apr 13 2022

OKZ001>003-TXZ001>020-317-141100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
230 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated or critical fire weather conditions expected for part so
the Panhandles Thursday, Friday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon,
Thursday, Friday, and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hartley

When
April 13, 2:46 PM CST
Where
Hartley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS located at the Dalhart Airport measured a wind gust of 66 mph at 1546 CDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019798.